Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 193, NWS Midland/Odessa, TX

June 7, 2004Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2004, 8:25 PM CDT for Presidio County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 8:25 PM CDT (01:25 UTC)
Expired
Jun 7, 2004, 9:30 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS54 KMAF 080125
SVRMAF
TXC377-080230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 930 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
  NORTHEAST OF CASA PIEDRA...OR 28 MILES SOUTH OF MARFA...MOVING     
  SOUTH AT 10 MPH. STRONG OUTFLOW WINDS COULD AFFECT SHAFTER AND 
  PRESIDIO.
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3008 10384 3004 10417 2972 10435 2947 10403
      2976 10381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:24 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jun 7, 2:24 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT MON JUN  7 2004

.SHORT TERM...
SHORT TERM CONCERN INCLUDE CONVECTION LATE THIS AFTERNOON AND
EVENING IN THE WESTERN CWFA AND THE POSSIBILITY OF LOW CLOUDS LATE
TONIGHT OVER THE EAST. AN ANTICYCLONIC CIRCULATION ASSOCIATED WITH
THE WEAK MID LEVEL RIDGE IS NOTED ON SATELLITE IMAGERY ATTM OVER
SOUTHEAST NEW MEXICO. A SURFACE TROUGH REMAINS STRETCHED ALONG THE
HIGHER TERRAIN FROM THE MOUNTAINS OF SOUTHEAST NEW MEXICO SOUTH
ACROSS THE BIG BEND. BOTH FEATURES WILL PERSIST THROUGH 12Z TUESDAY
WITH A SLIGHT EASTWARD SHIFT OF THE RIDGE AXIS THIS EVENING. UPSLOPE
FLOW/WEAK CONVERGENCE ALONG TROUGH...AND WEAK INSTABILITY INDICATES
THE POTENTIAL FOR STORMS ALONG AND NEAR THE TROUGH/MOUNTAINS. HAVE
DRAWN CHANCE POPS IN THE FAVORED AREAS OF THE DAVIS MOUNTAINS AND
NEAR THE BEST LOW LEVEL CONVERGENCE/TROUGH ACROSS NORTHWEST EDDY
COUNTY FOR THIS EVENING. FORECAST SOUNDINGS SUPPORT THE POTENTIAL
FOR ISOLATED SEVERE WIND GUSTS GIVEN DEEP INVERTED V PBL...BUT WITH
LIMITED INSTABILITY AND WARM PROFILES SEVERE HAIL THREAT SHOULD BE
MINIMAL. ACTIVITY SHOULD DECREASE AROUND/SHORTLY AFTER MIDNIGHT.

A 45 KT LLJ IS PROGGED TO DEVELOP OVERNIGHT OVER THE EASTERN PARTS
OF THE FA IN RESPONSE TO HEIGHT/PRESSURE FALLS OVER THE CENTRAL/
SOUTHERN PLAINS AS THE MID LEVEL FLOW INCREASES AND BECOMES
SOUTHWESTERLY OVER THE CENTRAL ROCKIES. THIS COULD PROMOTE STRATUS
OVER THE EASTERN ZONES GENERALLY AFTER MIDNIGHT.

.LONG TERM...
MODEL ENSEMBLES SUGGEST A CONTINUANCE OF THE ONGOING FLOW REGIME
THROUGH THE NEXT SEVERAL DAYS.  A SYNOPTICALLY QUIESCENT DRYLINE
SITUATION WILL PERSIST AS WELL...WITH MIXING EAST DURING THE DAY AND
A RETREAT BACK TO THE MOUNTAINS AT NIGHT.  WHILE THE AIRMASS TO THE
EAST OF THIS BOUNDARY WILL BE SOMEWHAT UNSTABLE...THE CAP WILL
REMAIN IN PLACE AND WILL GREATLY LIMIT CONVECTIVE INITIATION.  THE
BEST CHANCES FOR DIURNALLY DRIVEN THUNDERSTORMS WILL BE ALONG THE
BOUNDARY AND OVER THE DAVIS MOUNTAINS THROUGH WEDNESDAY WHERE LOW
LEVEL CONVERGENCE AND OROGRAPHY...RESPECTIVELY...MAY BE SUFFICIENT
FOR AT LEAST LOW ORDER POPS.  THE CAP LOOKS TOO STRONG EVERYWHERE
THURSDAY...BUT HEIGHT/THICKNESS FALLS AND BETTER UPPER DYNAMICAL
SUPPORT ARE FORECAST TO MOVE INTO THE REGION FRIDAY.  AS A RESULT
WEVE REINTRODUCED POPS ALONG THE DRYLINE AND OVER THE MOUNTAINS
FRIDAY.  AT THIS TIME WE WILL MAINTAIN A DRY FORECAST THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD AS THE
MIDLEVEL THERMAL RIDGE REMAINS IN PLACE.  HAVE NUDGED MAXIMA AND
MINIMA TOWARD A BLEND OF PERSISTENCE AND THE PREVIOUS FORECAST
INITIALLY WITH A TREND TOWARD ENSEMBLE GUIDANCE THEREAFTER.  SKY
GRIDS TWEAKED TO REFLECT LIKELIHOOD OF CONVECTIVE DEBRIS.  LASTLY...
MOISTURE AND WIND GRIDS REFLECT A BLEND OF ETA/GFS AND GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70  95  71  94 /   0   0   0   0
CARLSBAD NM               67 100  65 100 /  30  10  10  10
DRYDEN TX                 73  93  69  94 /  10   0   0   0
FORT STOCKTON TX          72  98  68  99 /  10  10  10  10
GUADALUPE PASS TX         65  91  66  91 /  20  10  10  10
HOBBS NM                  66  96  64  95 /  10  10  10  10
MARFA TX                  61  93  57  89 /  30  20  20  20
MIDLAND INTL AIRPORT TX   70  95  69  96 /   0  10  10  10
ODESSA TX                 70  97  68  96 /   0  10  10  10
WINK TX                   70 102  69 103 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/70
Hazardous weather outlook, Jun 7, 2:00 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON JUN 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND THIS EVENING OVER THE MOUNTAINS OF SOUTHEAST NEW MEXICO AND
WEST TEXAS...AND THE ADJACENT PLAINS. A FEW OF THESE STORMS MAY
PRODUCE LOCALLY INTENSE WIND GUSTS OVER 60 MPH. THERE WILL BE A
LESSER THREAT FOR HAIL TO THE SIZE OF PENNIES. A FEW LOCALS THAT ARE
MOST LIKELY TO BE AFFECTED BY STRONG STORMS LATER TODAY AND THIS
EVENING INCLUDE ARTESIA...CARLSBAD...PINE SPRINGS...FORT DAVIS...AND
MARFA. THE MOST LIKELY TIME FOR STRONG THUNDERSTORMS TO DEVELOP WILL
BE BETWEEN THE HOURS OF 4 PM AND 8 PM CDT (3 PM AND 7 PM MDT).

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS THE FAR WESTERN PARTS OF THE
OUTLOOK AREA SHOULD REMAIN ALERT FOR THE POSSIBILITY OF AN ISOLATED
SEVERE STORM OCCURANCE LATE THIS AFTERNOON AND THIS EVENING.
ELSEWHERE...SPOTTER ACTIVATION IS NOT ANTICIPATED.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:28 PM CDTSevere Thunderstorm WarningMAFBrewster62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.